Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 23, 2023, 6:56 PM MDT for Madison County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2023, 6:56 PM MDT (00:56 UTC)
- Expired
- May 23, 2023, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, ID
The radar
The Pocatello radar (KSFX), 109 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:30 PM MDT | FLASH FLOOD | 1 Sw Rexburg, ID | FLASH FLOODING OCCURRED IN THE TREJO AND MARIAH AREA. |
| May 23, 7:40 PM MDT | FLASH FLOOD | 1 Se Rexburg, ID | FLASH FLOODING OCCURRED ALONG YALE AVENUE WITH SANDBAGGING TO PROTECT PROPERTIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2292 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WGUS55 KPIH 240056
FFWPIH
IDC065-240300-
/O.NEW.KPIH.FF.W.0002.230524T0056Z-230524T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
656 PM MDT Tue May 23 2023
The National Weather Service in Pocatello has issued a
* Flash Flood Warning for...
North Central Madison County in southeastern Idaho...
* Until 900 PM MDT.
* At 656 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rexburg and Sugar City.
This includes the following streams and drainages...
South Teton River, Texas Slough, Teton River and Henrys Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4383 11172 4379 11171 4377 11178 4381 11182
4382 11184 4388 11180 4388 11172
FLASH FLOOD...RADAR INDICATED
$$
TAX2 follow-up statements
361
WGUS55 KPIH 240204
FFWPIH
IDC065-240345-
/O.EXT.KPIH.FF.W.0002.000000T0000Z-230524T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
804 PM MDT Tue May 23 2023
The National Weather Service in Pocatello has extended the
* Flash Flood Warning for...
North Central Madison County in southeastern Idaho...
* Until 945 PM MDT.
* At 804 PM MDT, local law enforcement reported flash flooding
throughout Rexburg. Between 0.5 and 1.5 inches of rain have
fallen. Additional rainfall amounts up to 0.3 inches are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rexburg and Sugar City.
This includes the following streams and drainages...
South Teton River, Texas Slough, Teton River and Henrys Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4383 11172 4379 11171 4377 11178 4381 11182
4382 11184 4388 11180 4388 11172
FLASH FLOOD...OBSERVED
$$
TAX710
WGUS75 KPIH 240341
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
941 PM MDT Tue May 23 2023
IDC065-240351-
/O.EXP.KPIH.FF.W.0002.000000T0000Z-230524T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison ID-
941 PM MDT Tue May 23 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT THIS EVENING FOR
NORTH CENTRAL MADISON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4383 11172 4379 11171 4377 11178 4381 11182
4382 11184 4388 11180 4388 11172
$$
ValleWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:06 PM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 23, 2:06 PM MDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 206 PM MDT Tue May 23 2023 .SHORT TERM...Tonight and Wednesday On the eastern fringes of a broad upper-level low over portions of the Pacific Northwest, early afternoon visible imagery showed deepening thunderstorms along the higher terrain of northeastern NV and western UT and these will gradually push into eastern Idaho over the next few hours. The environment is marginally conducive for a few strong, to perhaps severe, thunderstorms with the best potential between now and sunset while modest instability is maximized. Gusty downdrafts would be the primary concern along with small hail. Of perhaps greater concern, will be the potential for heavy rainfall associated with the strongest of thunderstorms which could exacerbate ongoing river flooding across the region. Hi-res models continue to paint the 5PM - Midnight time period as to when we can expect to see the best coverage around the region with perhaps a very slight shift west with the heaviest rain. With unusually high PW values for the region, storms should be efficient rainfall producers with 1/4 - 1/2", perhaps locally higher amounts, quite likely across portions of the eastern Magic Valley, Snake Plain, Arco Desert and into the Upper Snake Highlands. A secondary surge of precip is possible during the overnight hours but these storms would not likely be as strong but will still be capable of producing additional rainfall and occasional lightning. Wednesday looks strikingly similar to today with perhaps a slightly later start to convective initiation but the hazards and locations look nearly identical so we can expect more of the same tomorrow and for much of the week for that matter. More on that below. McKaughan .LONG TERM...Thursday through Next Tuesday With a low pressure trough still situated over the western U.S. late-week, the extended period will see a continuation of active weather. Showers and chances for thunderstorms will persist each afternoon and evening. Overall, models are in fairly good agreement regarding the synoptic setup, with the main trough axis situated over CA/NV and a closed low over WA/OR at the start of the period. Multiple waves will continue to work through southeast Idaho under favorable southwest flow and by Friday, models start to shift the trough east and pass a closed low over southern Idaho. Ensembles indicate highest 24-hour precipitation amounts will on Thursday and Friday, with 24-hour accumulations ranging around 0.10" to 0.20" each day across much of the region and precipitable Water (PWAT) values generally ranging 0.45" to 0.65" with smaller pockets up to 0.80". Differences between models mostly surround the timing of shortwaves, as well as features by early next week. Come Sunday, great uncertainty exists between models as to whether or not a weak ridge or shallow trough will dominate, with 500-mb height clusters indicating a variety of potential solutions. Cropp && .AVIATION... More widespread precipitation and convection is forecast this afternoon and evening, with activity turning more showery overnight tonight. Periods of heavier rain will be possible, with southeast Idaho in a marginal risk of excessive rainfall today. Breezy winds are likely at KPIH, KIDA, and KBYI, with stronger gusts to around 40 kts possible with stronger thunderstorms. Cropp && .HYDROLOGY... Active weather is favored to continue through the holiday weekend with at or above normal temperatures and rain putting pressure on high elevation snowpack and already high flowing rivers. Excessive Rainfall Outlooks are now in place for starting today through Thursday regionwide where there exists a MARGINAL RISK (at least 5 percent) of excessive rainfall leading to flash flooding. Thunderstorms over the coming days will be very conducive for heavy rain in slow moving and or training thunderstorms leading to increased lowland and river flooding potential. Showers and thunderstorms will be remain possible each day through the weekend. Below you will find the latest on the basin specific river information: Big Wood Region: The Big Wood at Hailey remains in moderate flood stage and is forecast to stay there through the coming week. Further upstream north of Ketchum, the Big Wood is expected to peak temporarily above flood stage. Feeder creeks including the North Fork, Trail Creek, and the East Fork have now all crossed or are set to push through bankful stage where the flood watch was converted to a flood warning at the East Fork Big Wood River near Gimlet. In addition, Warm Springs Creek which feeds into the Big Wood at Ketchum continues to advance deeper into flood stage. Little Wood Region: The Little Wood River above High Five Creek was running at bankfull with its diurnal peak and likely to remain near this level for the next few days. Salmon Region: Valley Creek and the Yankee Fork (feeding into the Salmon in Custer Co) continue to rise. The Yankee Fork continues to be near bankful. We will have to continue monitoring these sites as we work into the moderating temperatures this week but for now each site is expected to remain below warning stage with no highlights warranted at this time. Big Lost Region: Antelope Creek remains above flood stage and is expected to remain there through Monday and then perhaps slowly fall back into bankful/action stage with the moderating temperatures during the week. Thus the Flood Warning will continue there. Upstream on the Big Lost at Howell Ranch we expect readings to oscillate around flood stage for the next few days and have upgraded the watch to a warning. Henry's Fork, Camas Ck, and Teton Region: The Henry's Fork near Rexburg dipped below flood stage this morning due to gradually falling runoff on some of the smaller feeder systems (Fall River) but more likely due to progressively lower releases out of Island Park Res noted over the last several days. The Teton river continues to rise ever so slightly and the RFC has flooding conditions coming back into play by mid-week. We have kept the Flood Warning going here. Blackfoot Region: The Blackfoot above the reservoir continued to fall over the last 24hrs and we are likely seeing this basin play out for the season (barring any heavy rain events) and thus we will continue with an Advisory here as it continues to run at bankfull. Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello remain above flood stage and are forecast to remain there for the coming week. Thus the warnings will continue for the Portneuf for some time. Bear River Region (including Bear Lake, Franklin, and Oneida Co): The Bear River at the Border remains in flood stage and is forecast to stay there over the course of the coming week. Snowmelt flooding has subsided a bit across Bear Lake, Franklin, and Oneida Counties over the past week. Raft River Region: The upper portion of the Raft River at One Mile Ck continues to oscillate ever so slightly at bankfull while no water was observed flowing downstream at the interstate suggesting irrigation demand is high. No problems anticipated here. McKaughan/MacKay && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 23, 5:43 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
543 PM MDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 N CHUBBUCK 42.97N 112.46W
05/23/2023 M0.50 INCH BANNOCK ID PUBLIC
&&Local storm report, May 23, 5:53 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
553 PM MDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG STERLING 43.03N 112.75W
05/23/2023 BINGHAM ID UTILITY COMPANY
POWER OUTAGE 222 CUSTOMERS IMPACTED.
&&Local storm report, May 23, 6:12 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
612 PM MDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST BLACKFOOT 43.19N 112.34W
05/23/2023 M46 MPH BINGHAM ID MESONET
NOAA ARL FRD MESONET.
&&Local storm report, May 23, 6:42 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
642 PM MDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL IDAHO FALLS 43.49N 112.03W
05/23/2023 M0.75 INCH BONNEVILLE ID NEWSPAPER
LIVE REPORT FROM EAST IDAHO NEWS - HAIL
COVERING THE GROUND.
&&Local storm report, May 23, 6:54 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
654 PM MDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD BLACKFOOT 43.19N 112.34W
05/23/2023 BINGHAM ID PUBLIC
VIDEO OF STREET FLOODING.
&&Local storm report, May 23, 6:56 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
656 PM MDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL SHELLEY 43.38N 112.12W
05/23/2023 M0.75 INCH BINGHAM ID PUBLIC
&&The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:23 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 37 min |
| May 23, 6:45 PM MDT | Flash Flood Warning | PIH | Bingham, Bonneville | 3 hr |
| May 23, 6:58 PM MDT | Special Weather Statement | PIH | Madison | 47 min |
| May 23, 7:22 PM MDT | Areal Flood Advisory | PIH | Bingham | 3 hr |
| May 23, 9:31 PM MDT | Areal Flood Advisory | PIH | Bingham, Bonneville | 11 hr |
| May 23, 9:45 PM MDT | Areal Flood Advisory | PIH | Madison | 11 hr |
| May 24, 2:37 AM MDT | Flood Watch | PIH | Bannock, Bingham, Blaine, Bonneville, Cassia, Fremont and 5 more | 18 hr |
| May 24, 1:27 PM MDT | Special Weather Statement | PIH | Cassia | 48 min |
| May 24, 1:52 PM MDT | Special Weather Statement | PIH | Power | 38 min |
| May 24, 2:11 PM MDT | Flash Flood Warning | PIH | Cassia | 5 hr |
| May 24, 2:11 PM MDT | Special Weather Statement | PIH | Power | 49 min |
| May 24, 2:17 PM MDT | Special Weather Statement | PIH | Jerome | 43 min |
| May 24, 2:50 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Cassia, Power | 40 min |
| May 24, 2:57 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Lincoln, Minidoka | 63 min |
| May 24, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 47 min |
| May 24, 3:23 PM MDT | Special Weather Statement | PIH | Bear Lake | 52 min |
| May 24, 3:27 PM MDT | Special Weather Statement | PIH | Power | 48 min |
| May 24, 3:31 PM MDT | Flash Flood Warning | PIH | Bannock, Bingham | 97 min |
| May 24, 3:33 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 42 min |
| May 24, 3:40 PM MDT | Flash Flood Warning | PIH | Cassia, Minidoka | 3 hr |
| May 24, 3:44 PM MDT | Special Weather Statement | PIH | Bannock | 46 min |
| May 24, 4:01 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Lincoln, Minidoka, Power | 59 min |
| May 24, 4:24 PM MDT | Special Weather Statement | PIH | Bear Lake | 66 min |
| May 24, 4:45 PM MDT | Special Weather Statement | PIH | Minidoka | 30 min |
| May 24, 5:12 PM MDT | Special Weather Statement | PIH | Fremont | 48 min |
| May 24, 5:13 PM MDT | Special Weather Statement | PIH | Minidoka | 32 min |
| May 24, 5:38 PM MDT | Special Weather Statement | PIH | Power | 37 min |
| May 24, 5:44 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Power | 29 min |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.